Friday, November 9, 2012
Jon was admitted to the hospital last night with a moderate fever (101) and a white count of .8. He will remain in the hospital until his white count reaches 4. (This morning it was 1.5.) Certain "strong" chemotherapy drugs dramatically lower the number of white blood cells in the body. Running a fever when your white counts are low is a common side effect of chemo (nuetropenia). However, there is always a risk of infection when there is a fever; and given Jon's body has no defense against infection, he has to be careful. We walk a fine line with this blog...we want to give details for our friends and family yet also protect a few "dignities". Chemo is so "messy" that it is often hard to navigate this line. Given I am the hands giving voice to Jon's recovery, I am careful to be honoring to his privacy. He is having a hard time with a number of side effects; and the cocktail of meds has its own bed. All that said, he is hopeful that the gluteal tumor is palpably smaller. After one more round of chemo, a CT or MRI will be used to determine if/how the mass has decreased.